Virginia, 2009High Wind in Virginia, December 2 to 3, 2009
December 2 to 3, 2009 · NWS RNK · 6 events in 6 counties and zones
Rapidly deepening low pressure tracked through the Tennessee and Ohio valleys December 2-3 and combined with a surface high over the western Atlantic to bring strong synoptic southeast winds to much of the area. The winds accelerated on some downwind slopes causing pockets of wind damage in some of the western and southwestern counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly deepening low pressure tracked through the Tennessee and Ohio valleys December 2-3 and combined with a surface high over the western Atlantic to bring strong synoptic southeast winds to much of the area. The winds accelerated on some downwind slopes causing pockets of wind damage in some of the western and southwestern counties. Winds gusted to near 60 mph in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 2, 12:24 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 2, 12:24 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EST WED DEC 2 2009
.SYNOPSIS...
HIGH PRESSURE GIVES WAY TO A STRONG AREA OF LOW PRESSURE JUST WEST
OF THE APPALACHIAN MOUNTAINS INTO WEDNESDAY. WEAK HIGH PRESSURE
SLOWLY BUILDS EAST INTO THE END OF THE WORK WEEK. ANOTHER SYSTEM
MAY DEVELOP ALONG THE SOUTHEAST COAST AND MOVE OFFSHORE THIS
WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
ATTM...APPEARS THE 00Z NAM/18Z GFS HAVE A DECENT HANDLE ON THE NRN
EDGE OF THE PRECIP FIELD OVER GA/AL. OVERNIGHT...THE GFS SENDS THE
RAINFALL INTO THE AREA FASTER...SO DECIDED TO LEAN MORE TOWARD THE
NAM SOLUTION WHICH WAS CLOSE TO WHAT WAS PREVIOUSLY FORECASTED.
CUT BACK ON THE WINDS OVERNIGHT...AS IT APPEARS THE STRONGER LLJ
WILL NOT ARRIVE UNTIL LATE MORNING. STILL ONGOING
WARNINGS/ADVISORIES ARE IN LINE AND NO CHANGES EXPECTED.
ANOTHER CONCERN WILL BE THE ONGOING CONVECTION IN THE GOM AND ITS
IMPACT ON QPF. APPEARS THIS LINE IS MOVING SLOW ENOUGH TO ALLOW
MOISTURE TO STREAM IN...BUT ORIENTATION OF CONVECTION IS SOMEWHAT
NE-SW...WHICH MAY INHIBIT IT SOME. QPF TOTALS WILL BE LEFT
UNCHANGED BUT COULD SEE IT BEING REDUCED BY ABOUT ONE HALF INCH.
THE STRONG WINDS AND UPSLOPE WILL CONTINUE UNTIL THE WARM FRONT
CROSSES THROUGH THE FORECAST AREA WEDNESDAY AFTERNOON. NOT
COMPLETELY CONVINCED THAT THE STRONGER WINDS WILL GET INTO ALL THE
VALLEYS BUT AT THE HIGHER ELEVATIONS AND ON THE
NORTHWEST/DOWNSLOPE SIDE OF THOSE RIDGES GUSTS MAY BE UP TO 60
MPH.
EXPECT TEMPERATURES TO BECOME NEARLY STEADY OVERNIGHT AND SOME
RISES TOWARD MORNING.
ON WEDNESDAY TEMPERATURES WILL BE NEARLY STEADY UNTIL THE WARM FRONT
COMES THROUGH. LOCATIONS...INCLUDING ROANOKE AND LYNCHBURG ALONG AND
NORTH OF 460 WILL STAY IN THE LOWER TO MID 40S SINCE THE WARM FRONT
DOES NOT COME THROUGH UNTIL LATER IN THE DAY.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
RAIN SHOULD BE ENDING ACROSS THE CWA WED NIGHT...WITH HIGHER POPS
REMAINING IN THE UPSLOPE REGIONS OF SE WEST VA AND NW
NC...ALTHOUGH THIS IS USUALLY OVERDONE BY THE MODELS. ALTHOUGH
CAPE ONLY REACHES 500 J/KG ALONG THE FAR SE...INSTABILITY MAY BE
ENOUGH WHEN COMBINED WITH IMPRESSIVE SHEAR TO PRODUCE TSTORMS AS
OCCLUDED BOUNDARY AND PERHAPS TRIPLE POINT CROSSES THE PIEDMONT.
ALTHOUGH SLT RISK IS JUST TO THE EAST...ANY STORMS COULD PRODUCE
STRONG WIND GUSTS AT LEAST. TEMPS OVERNIGHT WILL BE RATHER
STEADY...PERHAPS EVEN RISING AHEAD OF THE BOUNDARY WITH AOA +10C
AT H85 ARRIVING ALONG THE SOUTH. WINDS COULD GUST TO ADVISORY
LEVELS ALONG AND JUST BEHIND THE BOUNDARY WED EVENING. IF
CONVECTION DOES DEVELOP...THIS MAY PRODUCE LOCALIZED HVY RAIN
WHICH MAY CAUSE WATER PROBLEMS...HOWEVER...NO FLOOD HEADLINES
ATTM. UPSLOPE LOOKS MEAGER ON THURSDAY...SO CUT BACK THE DURATION
AND MAGNITUDE OF POPS DURING THURSDAY...WITH LACK OF MOISTURE
DEPTH AND UNFAVORABLE TRAJECTORIES. CLDS MAY PERSIST LONGER THAN
GUIDANCE INDICATES ALONG SE WEST VA...WITH MOISTURE STAYING TRAPPED
UNDER INVERSION AND CONTINUED WEAK CAA. WEAK HIGH PRESSURE TRIES
TO BRIDGE INTO THE MIDDLE ATLANTIC ON FRIDAY...BEFORE A
DEVELOPMENT MOVES ALONG THE COAST INTO SATURDAY. GEFS KEEPS SYSTEM
AND POPS WELL OFF THE COAST...ALTHOUGH OP GFS/ECMWF INDICATE
DEFORMATION ZONE OVER THE CWA. WILL FOR NOW ONLY GO WITH SLT CHC
POPS INTO SATURDAY MORNING...WHICH WOULD BE MOSTLY SNOW.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AN UPPER LEVEL TROUGH WILL MOVE QUICKLY FROM THE MID WEST SATURDAY
MORNING TO THE EAST COAST SATURDAY NIGHT. A STRONG SHORT WAVE AT THE
BASE OF THIS TROUGH WILL TRACK FROM TEXAS SATURDAY MORNING TO OFF
THE VA/NC COAST SATURDAY EVENING. THIS DISTURBANCE WILL PICK UP SOME
MOISTURE DURING ITS TRAVEL AND BRING A CHANCE FOR PRECIPITATION TO
THE AREA ON SATURDAY. YESTERDAY...THE 12Z GFS WAS THE ONLY MODEL
SHOWING THIS DISTURBANCE WITH PRECIPITATION OVER THE AREA.
TODAY...THE 12Z GFS IS STILL SHOWING IT AND NOW THE ECMWF HAS IT AS
WELL. THE 12Z GEM MAINTAINING ITS CONTINUITY AND LOOKS SIMILAR TO
YESTERDAY ECMWF...KEEPING ANY PRECIPITATION OVER FLORIDA. MODELS
CONTINUE TO SHOW WEST TO NORTHWEST LOW LEVEL FLOW OVER THE REGION
AND AHEAD OF THE FRONT FRIDAY NIGHT/SATURDAY MORNING. WITH THE SPEED
OF THIS SYSTEM COMING IN TO A RELATIVELY DRY AIR MASS...STILL THINK MODELS
ARE OVER DOING LIQUID PRECIPITATION OVER THE AREA. IN LIGHT OF
ANOTHER MODEL MOVING THIS DISTURBANCE OVER THE REGION...WILL ADD LOW
CHANCE POPS ON SATURDAY...BUT CONFIDENCE IS VERY LOW.
FOR SAKE OF AGREEMENT...LETS SAY THIS SYSTEM DOES MOVE IN WITH
PRECIPITATION. GFS FORECAST SOUNDINGS SHOWING A SHALLOW WARM SURFACE
BOUNDARY LAYER...LESS THAN A 1000 FT ALONG THE FOOTHILLS AND FROZEN
SOUNDING ACROSS THE MOUNTAINS. IF PRECIPITATION DOES FALL SATURDAY
MORNING...IT WILL MOSTLY LIKELY BE SNOW. INTO THE
PIEDMONT...BOUNDARY LAYER A LITTLE THICKER AND AROUND 1400-1800 FEET
FOR P-TYPE TO BE RAIN...POSSIBLY MIXED WITH SNOW EARLY. OF COURSE
THIS DEPENDS ON THE GFS VERIFYING...WHICH HAS A HISTORY OF A COLD
BIAS DURING THE COOL SEASON...ESPECIALLY IN THE LONG RANGE.
ONCE THE UPPER LEVEL TROUGH TRACKS OFF THE EAST COAST...HIGH
PRESSURE WILL BUILD IN WITH ZONAL FLOW ALOFT. THE REGION SHOULD
REMAIN PRECIPITATION FREE THROUGH EARLY NEXT WEEK. TEMPERATURES
THROUGH THE PERIOD WILL STAY BELOW NORMAL BUT MODERATE EACH DAY.
&&
.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
CIRROSTRATUS HAS MOVED IN ACROSS THE REGION BUT EXPECT THE LOWER
CIGS WITH RAIN TO NOT BEGIN IMPACTING OUR FORECAST AREA UNTIL
AFTER 12Z. ALSO...A STRONG SOUTHEAST LOW LEVEL JET WILL BRING LOW
LEVEL WIND SHEAR TO ALL TAF SITES WEDNESDAY. THE MAIN ISSUE WITH
THE TAFS WILL BE LOW CLOUD THREAT. IF THE RAIN COMES DOWN HARD
ENOUGH...WE USUALLY KEEP CIGS ABOVE IFR...BUT IF THE RAINS ARE
VERY LIGHT THEN EXPECT IFR OR LOWER TO IMPACT THE SITES. AT THIS
POINT LEANING TOWARD MVFR CIGS WITH A PERIOD OF IFR VSBYS IN RAIN
ESPECIALLY FROM ROANOKE EAST TO LYH/DAN.
THIS LOW PRESSURE STORM SYSTEM LIFTS NORTHEAST WEDNESDAY NIGHT
WITH IMPROVING CONDITIONS EAST OF THE MOUNTAINS ON THURSDAY.
EXPECT UPSLOPE SNOW SHOWERS TO LINGER MVFR CONDITIONS ACROSS SE
WVA INTO FRIDAY WITH VFR ELSEWHERE. ANOTHER STORM SYSTEM COULD
BRING LOWER CIGS AND POSSIBLY A LITTLE MORE WINTRY PRECIP FOR
SATURDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR VAZ011-013-014-016>020-022>024-032>035.
HIGH WIND WARNING FROM 6 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR VAZ007-009-010-012-015.
NC...WIND ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR NCZ001>003-018-019.
WV...WIND ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT EST TONIGHT
FOR WVZ043>045.
HIGH WIND WARNING FROM 6 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR WVZ042.
&&
SYNOPSIS...JH/KM
NEAR TERM...AMS/WP
SHORT TERM...KM
LONG TERM...RCS
AVIATION...AMS/DS/WPHazardous weather outlook, Dec 1, 5:55 PM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EST TUE DEC 1 2009
NCZ001>003-018-019-VAZ011-013-014-016>020-022>024-032>035-WVZ043>045-
022300-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-SUMMERS-MONROE-GREENBRIER-
555 PM EST TUE DEC 1 2009
...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-010-012-015-WVZ042-022300-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
555 PM EST TUE DEC 1 2009
...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
SOUTHEAST WINDS WILL START INCREASING AFTER MIDNIGHT WITH GUSTS TO
45 MPH EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-022300-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
555 PM EST TUE DEC 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Giles
- When
- December 2, 3:00 AM EST
- Where
- Giles forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
High winds knocked down several trees in Wolf Creek.
High Wind, Tazewell
- When
- December 2, 7:30 AM EST to 8:00 PM EST
- Where
- Tazewell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Trees were reported down county-wide with some blocking roads. Several billboards were damaged and a tree was reported down in Cedar Bluff. A southeasterly wind gust to 52 mph was recorded shortly before 10 AM at Bluefield Airport.
High Wind, Grayson
- When
- December 2, 11:00 AM EST to 8:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A tree brought down a transmission line knocking out power to 1100 people. Large tree limbs were also reported down on Highway 58 near Grayson Highlands State Park.
High Wind, Wythe
- When
- December 2, 7:30 PM EST to 8:00 PM EST
- Where
- Wythe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Trees were reported down on Brown Town Rd and another was down along Lead Mine Rd.
High Wind, Smyth
- When
- December 2, 11:00 PM EST to December 3, 2:00 AM EST
- Where
- Smyth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Tree damage was scattered about the county.
High Wind, Bland
- When
- December 2, 11:50 PM EST to December 3, 2:00 AM EST
- Where
- Bland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Large tree limbs were reported down causing power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, December 2, 20092 injured · $3.0 million · EF2 · 10 events
- Heavy Snow in New Mexico, December 2 to 4, 20091 death · 6 events
- Tornadoes and Flood in Georgia, December 2, 2009$332,000 · EF0 · 13 events
- High Wind and Strong Wind in Tennessee, December 2, 2009$152,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Wind in Georgia, December 2, 2009$50,000 · 50 kt wind · 3 events
- Flash Flooding and Coastal Flood in South Carolina, December 2, 2009$16,000 · 52 kt wind · 19 events
- Flash Flooding and Flooding in South Carolina, December 2 to 3, 2009$21,000 · 50 kt wind · 11 events
- Strong Wind in West Virginia, December 2 to 3, 2009$13,000 · 3 events
- Flooding and Damaging Winds in Florida, December 2, 2009$2,000 · 50 kt wind · 6 events
- Flash Flooding in North Carolina, December 2 to 3, 20096 events
- Strong Wind in Alabama, December 2, 2009$5,000 · 4 events
- Heavy Rain in North Carolina, December 2, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208739, 206811, 206816, 206814, 206824, 206819.